Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Simple groups, permutation groups,
and probability


Authors: Martin W. Liebeck and Aner Shalev
Journal: J. Amer. Math. Soc. 12 (1999), 497-520
MSC (1991): Primary 20D06; Secondary 20P05
MathSciNet review: 1639620
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a new bound for the minimal degree of an almost simple primitive permutation group, and settle a conjecture of Cameron and Kantor concerning the base size of such a group. Additional results concern random generation of simple groups, and the so-called genus conjecture of Guralnick and Thompson. Our proofs are based on probabilistic arguments, together with a new result concerning the size of the intersection of a maximal subgroup of a classical group with a conjugacy class of elements.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 20D06, 20P05

Retrieve articles in all journals with MSC (1991): 20D06, 20P05


Additional Information

Martin W. Liebeck
Affiliation: Department of Mathematics, Imperial College, London SW7 2BZ, England
Email: m.liebeck@ic.ac.uk

Aner Shalev
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel
Email: shalev@math.huji.il

DOI: http://dx.doi.org/10.1090/S0894-0347-99-00288-X
PII: S 0894-0347(99)00288-X
Received by editor(s): May 14, 1998
Received by editor(s) in revised form: August 26, 1998
Additional Notes: The second author acknowledges the support of the Israel Science Foundation, administered by the Israeli Academy of Sciences and Humanities.
Article copyright: © Copyright 1999 American Mathematical Society